Michigan, 2009

Blizzard and Winter Storm in Michigan, February 17 to 20, 2009

February 17 to 20, 2009 · NWS MQT · 13 events in 11 counties and zones

A storm system originating over the Central Plains tracked through Lake Huron bringing heavy snow and blowing snow to much of north central and eastern Upper Michigan from Feb 17-20. North wind gusts of 45 to 50 mph behind the storm caused blizzard conditions for some locations along Lake Superior.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A storm system originating over the Central Plains tracked through Lake Huron bringing heavy snow and blowing snow to much of north central and eastern Upper Michigan from Feb 17-20. North wind gusts of 45 to 50 mph behind the storm caused blizzard conditions for some locations along Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 17, 6:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 6:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
640 AM EST TUE FEB 17 2009

UPDATED FOR 12Z TAF ISSUANCE

...TRAVEL STRONGLY DISCOURAGED WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING OVER MQT AND ALGER COUNTIES DUE TO POSSIBLE BLIZZARD
CONDITIONS...

.SYNOPSIS...
10Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED SPLIT FLOW
ACROSS NORTH AMERICA...WITH NUMEROUS FEATURES TO WATCH FOR THE
UPCOMING MID-WEEK STORM SYSTEM. THE SOUTHERN BRANCH FEATURES A LARGE
TROUGH MOVING INTO CA WITH A POTENT SHRTWV IN SE CA...THEN RIDGING
DOWNSTREAM ACROSS THE CENTRAL PLAINS INTO THE LOWER MS VALLEY. IN
THE NORTHERN STREAM...RIDGING COVERS WESTERN CANADA AND A BROAD
TROUGH COVERS CENTRAL CANADA. WITHIN THIS BROAD TROUGH...A STRONG
SHRTWV WAS PRESENT OVER NE SASKATCHEWAN AND AN UPPER LOW WAS IN NRN
ONTARIO. A SHRTWV WAS ALSO PRESENT IN NE MN. UPPER MI LIES IN ZONAL
FLOW BETWEEN THE TWO BRANCHES. RADAR IMAGERY SHOWS SOME LIGHT PCPN
ASSOCIATED WITH WARM ADVECTION AND VERY WEAK DPVA AHEAD OF THE NE MN
SHRTWV. LIFT IS CONCENTRATED ON THE 280-285K SFCS. PCPN HAD A HARD
TIME REACHING THE GROUND FOR MUCH OF THE NIGHT...DUE TO LOW LEVEL
DRY AIR SEEN ON THE 00Z GRB SOUNDING. EVEN CLOUD BASES ARE STILL
GENERALLY VFR. CLOUDS EXTEND WESTWARD INTO THE NORTHERN PLAINS. THE
CLOUDS HAVE HELPED TEMPS STAY UP...WITH MOST LOCATIONS IN THE LOW TO
MID 20S. ANOTHER FACTOR KEEPING THE TEMPS UP IS A SOUTHERLY WIND
AHEAD OF A SFC TROUGH THAT STRETCHES FROM NRN LK SUPERIOR SW ACROSS
DLH AND INTO WRN NEBRASKA. RETURN FLOW SOUTH OF THE TROUGH IS
HELPING TO BRING MORE MOISTURE NORTHWARD...THOUGH DEWPOINTS DO NOT
REFLECT TRUE GULF OF MEXICO MOISTURE YET GIVEN THAT THEY ARE ONLY IN
THE 20S AND 30S IN THE CENTRAL PLAINS. UP TO THE NW...COLDER AIR
EXISTS ASSOCIATED WITH THE UPPER LOWS...NOTED BOTH BY SFC AND 850MB
TEMPS. AMAZING DIFFERENCE ACTUALLY AT 850MB...WITH GRB AT -8C AND
CWPL AT -24C AT 00Z. THIS COLD AIR WILL COME INTO PLAY FOR THE
MID-WEEK SNOW.

&&

.DISCUSSION...

TODAY...SHRTWV OVER NE MN WILL MOVE ACROSS THE CWA THIS MORNING...
CAUSING THE SFC TROUGH OVER WRN LAKE SUPERIOR TO FLATTEN OUT ALONG
THE LK SUPERIOR/UPPER MI SHORELINE...THEN THE UPPER FLOW IS GOING TO
TURN SOUTHWEST AS THE UPPER LOW IN NE SASKATCHEWAN DIVES DOWN INTO
SOUTHERN MANITOBA. WITH THE UPPER FLOW TURNING SW...THE SFC TROUGH
WILL BASICALLY BECOME STATIONARY. THE SETUP SUGGESTS PERSISTENT WEAK
ISENTROPIC LIFT OVER THE CWA...BUT IT MAY MOVE NORTHWARD DURING THE
AFTN AS THE FLOW TURNS TO THE SW. THEREFORE...HAVE KEPT HIGHEST POPS
IN THE NORTHERN CWA AND OUT OVER LK SUPERIOR. THE STRONGEST PORTION
OF THE LIFT IS ACTUALLY OVER ERN UPPER MI...SO THE MOST SNOW SHOULD
OCCUR THERE. AMOUNTS NOT REALLY EXPECTED TO BE ALL THAT MUCH...MAYBE
AN INCH OR TWO OVER ERN UPPER MI WITH LESS THAN AN INCH ELSEWHERE...
GIVEN THE WEAK LIFT. GIVEN CLOUDY SKIES PLANNED TODAY...WARMING
MOSTLY WILL COME FROM ADVECTION AND WEAK INSOLATION. GENERALLY
FOLLOWED A BLEND OF GUIDANCE FOR HIGHS.

TONIGHT...SHRTWV CURRENTLY IN SE CA WILL BE MOVING ACROSS THE
ROCKIES AND INTO SE CO/SW KS BY 00Z. DOWNSLOPING FLOW OFF THE
ROCKIES AND DPVA AHEAD OF THIS SHRTWV IS EXPECTED TO RESULT IN A
995MB LOW NEAR TOPEKA KS AT 00Z. SINCE RIDGING EXISTS DOWNSTREAM OF
THE SHRTWV...THE SHRTWV WILL LIFT UP TOWARDS NRN MO BY 12Z WED...
WITH THE SFC LOW LIFTING INTO NRN IL. MEANWHILE...THE SHRTWV IN SRN
MANITOBA WILL ALSO BE DROPPING DOWN INTO THE NORTHERN PLAINS AND
BEGINNING TO DRAG THE UPPER LOW IN NRN ONTARIO WITH IT. WHAT THIS
MEANS FOR THE CWA IS ANOTHER ROUND OF WARM ADVECTION SEEN ON
280-285K SFCS...BUT THE ACTUAL ISENTROPIC LIFT IS FAIRLY WEAK.
HOWEVER...MID LEVEL FRONTOGENESIS WILL BE INCREASING WITH TIME OVER
THE CWA...WHICH SHOULD CAUSE PCPN TO EXPAND. IN ADDITION...THE AREA
BEGINS TO FALL IN THE RIGHT ENTRANCE REGION OF A 60-70KT JET STREAK
ON THE SOUTH SIDE OF THE NRN ONTARIO UPPER LOW...AIDING IN UPPER
DIVGC. NEW 06Z NAM/LOCAL WRF-ARW ARE EVEN A BIT FASTER THAN THEIR
PREVIOUS RUNS IN PCPN EXPANSION...WHICH WILL NEED TO BE LOOKED AT BY
THE DAY SHIFT. GIVEN THE RELATIVELY WARM AIRMASS IN PLACE...WOULD
NORMALLY EXPECT LOW SNOW TO WATER RATIOS. HOWEVER...MUCH OF THE LIFT
OCCURS IN THE DGZ AND THE OVERALL DEPTH OF AGGREGATION IS FAIRLY
SMALL. THEREFORE HAVE KEPT WITH THE IDEA OF RATIOS AROUND 15 TO 1.
OVERALL...LOOKS LIKE A GENERAL 2 TO POSSIBLY 4 INCHES ACROSS THE
CWA. TEMPS WILL PROBABLY BE SLOW TO FALL DURING THE EVENING...BUT
THEN TAKE A MUCH MORE RAPID FALL IN WRN UPPER MI AFTER MIDNIGHT AS
THE SFC TROUGH BEGINS TO SINK SOUTH AND WINDS TURN NE. GENERALLY
STAYED CLOSE TO A BLEND OF THE LOCAL WRF-ARW RUN AND MAV GUIDANCE
FOR LOWS...WITH A BIT OF THE MET INCLUDED AS WELL TO ACCOUNT FOR THE
POSSIBILITY OF A FASTER COLD AIR INTRUSION.

WED INTO THU...FOCUS IS ON THREE ITEMS...THE SFC LOW AND SHRTWV
COMING UP FROM NRN IL...THE SHRTWV DROPPING DOWN INTO THE NORTHERN
PLAINS AND THE NRN ONTARIO UPPER LOW. DURING THE DAY WED...THE
SHRTWV OVER THE NORTHERN PLAINS WILL MOVE INTO IA AND WRN WI WHILE
AT THE SAME TIME PULLING THE NRN ONTARIO UPPER LOW DOWN TOWARDS
THUNDER BAY. AS THESE TWO ARE MOVING SOUTHWARD...THEY MAY BEGIN TO
INTERACT WITH THE SHRTWV COMING UP FROM NRN IL. THE AMOUNT OF
INTERACTION STILL REMAINS A QUESTION...WITH THE UKMET/REGIONAL
CANADIAN HAVING THE MOST WHILE THE NAM IS THE LEAST. THE 00Z ECMWF
AND TO SOME EXTENT THE GFS ARE AROUND THE MIDDLE OF THE ROAD. AFTER
HOLDING A CONFERENCE CALL WITH WESTERN GREAT LAKES OFFICES AND
HPC...DECIDED TO FOLLOW CLOSE TO THE 00Z ECMWF FOR HANDLING OF THE
FEATURES. SEE THE PMDHMD DISCUSSION FROM HPC FOR MORE DETAILS.

THE SFC LOW OVER NRN IL SHOULD STRENGTHEN AS IT LIFTS TOWARDS THE
THUMB OF LOWER MI BY 00Z THU...TO AROUND 988MB. AS IT PASSES BY TO
OUR SOUTH...WINDS WILL TURN NORTHERLY AND INCREASE WEST TO EAST
THROUGH THE DAY WED. THE INCREASE IN WINDS WILL BE AIDED BY COLD
ADVECTION FROM THE UPPER LOW AND SHRTWV DROPPING SOUTHWARDS TOWARDS
THE AREA. IN FACT...BY 00Z THU...850MB TEMPS SHOULD FALL TO -18C
OVER WESTERN SUPERIOR. SIMILAR COOLING WILL BE FELT AT THE SFC...AND
THEREFORE NON-DIURNAL TREND IS INDICATED IN HOURLY TEMP FORECASTS.
AHEAD OF THIS COOLING...A BAND OF FAIRLY STRONG MID-LEVEL
FRONTOGENESIS/FRONTOLYSIS WILL MOVE SLOWLY WEST TO EAST ACROSS THE
CWA. POTENTIAL EXISTS FOR 2-4 INCHES OF SYNOPTIC SNOW FROM THIS
CIRCULATION...SINCE STRONG LIFT IS PRESENT WITHIN AND ABOVE THE
DENDRITIC GROWTH ZONE. HOWEVER...THIS CIRCULATION WILL ALSO BE ON
TOP OF THE COOLING 850MB TEMPS...IE THE DEVELOPING LAKE EFFECT. THE
BEST JUXTAPOSITION OF THESE FEATURES OCCURS OVER NORTH CENTRAL UPPER
MI DURING WED AFTN AND EVENING. IN FACT...THE LAKE EFFECT/UPSLOPE
COMPONENT SHOULD IMPROVE EVEN MORE DURING THE EVENING AS SOUNDINGS
SHOW INVERSION HEIGHTS RISING TO 825MB. TO MAKE MATTERS WORSE...THE
WIND FIELDS REALLY INCREASE TOWARDS EVENING OVER EASTERN SUPERIOR
INTO NORTH CENTRAL UPPER MI...WITH SPEEDS OF 40-45 KT DEPICTED IN
THE MIXED LAYER...GIVING AN IDEA OF THE GUSTS. UPPER LOW CURRENTLY
IN NRN ONTARIO SHOULD DROP SOUTH OVER UPPER MI WED NIGHT...BRINGING
THE CORE OF THE COLD AIR ACROSS. WIND CHILLS COULD END UP DROPPING
TO -20F BY THU MORNING OVER WRN UPPER MI. ON THU...THE UPPER LOW
WILL SHIFT EAST INTO NEW ENGLAND...TAKING THE SYSTEM WITH IT.
HOWEVER...THE POTENTIAL WILL NEED TO BE MONITORED FOR THE SYSTEM TO
ROTATE BACK TO THE WEST...AS SHOWN IN THE PAST FEW GFS RUNS.
OVERALL...THOUGH...SNOW FOR MOST LOCATIONS ON WED NIGHT SHOULD
SWITCH TO LAKE EFFECT. GREATEST AMOUNT OF LAKE EFFECT EXPECTED IN
CENTRAL UPPER MI...EVEN INTO DELTA AND SRN SCHOOLCRAFT COUNTIES DUE
TO THE STRONG WINDS. AMOUNT OF SNOW IN WRN UPPER MI IS SORT OF
UNKNOWN WITH THE FAIRLY EXTENSIVE ICE COVERAGE PRESENT. FOR SNOW
RATIOS DURING THE EVENT...KEPT THEM GENERALLY 25 TO 1 OR LESS...DUE
TO SUBSTANTIAL WIND CAUSING SOME FRACTURING OF THE SNOW CRYSTALS.
OVERALL...DESPITE THE DIFFERENCES IN THE MODEL
TRACKS/INTENSITIES...QPF FORECASTS WERE IN GOOD AGREEMENT. ONLY
ADJUSTMENT WAS TO KEEP HIGHER QPF THAN THE NAM SHOWED FOR WRN UPPER
MI DUE TO ITS POORER HANDLING OF THE ICE.

HAZARD DISCUSSION...WITH SNOW COMING IN AFTER MIDNIGHT (POSSIBLY
EARLIER AS SHOWN BY THE 06Z NAM/LOCAL WRF-ARW RUNS)...DECIDED TO
ISSUE SOME HEADLINES NOW. CONFIDENCE WAS HIGH ENOUGH TO PUT
ADVISORIES UP FOR WRN UPPER MI AND WARNINGS FOR MQT/ALGER COUNTIES.
ICE COVERAGE ON WESTERN SUPERIOR WAS THE ONLY ITEM THAT PREVENTED
FAR WRN UPPER MI FROM HAVING A WINTER STORM WARNING. MUCH DISCUSSION
WAS GIVEN FOR THE WARNING TYPE FOR MQT/ALGER COUNTIES. SNOW WILL
START ACCUMULATING TONIGHT THROUGH WED MORNING...THEN WINDS KICK UP.
BLIZZARD CONDITIONS SEEM LIKELY WED AFTERNOON THROUGH THU MORNING...
BUT WITH A 12 HOUR WINDOW OF SUB-BLIZZARD CONDITIONS EXPECTED
(BASICALLY BEFORE 18Z WED)...DECLINED TO ISSUE THE BLIZZARD WARNING
RIGHT NOW. LATER SHIFTS AS WE GET CLOSER TO THE EVENT WILL LIKELY
NEED TO UPGRADE. FOR DELTA/SCHOOLCRAFT/LUCE...EITHER A HIGH END
ADVISORY OR WARNING IS PLANNED. GIVEN THE UNCERTAINTY ON WHICH ONE
TO GO WITH...DECIDED TO ISSUE A WINTER STORM WATCH FOR NOW.
AGAIN...IF THE SNOW DEVELOPS MORE INTENSE OVER THE EAST HALF OF
UPPER MI AS THE NEW 06Z NAM INDICATES...A WARNING MIGHT BE MORE
APPROPRIATE. IRON...DICKINSON AND MENOMINEE COUNTIES MAY NEED A
WINTER WEATHER ADVISORY FOR BLOWING SNOW AT SOME POINT...BUT RIGHT
NOW NO HEADLINE SHOULD SUFFICE.

BEYOND THU...VERY FEW CHANGES MADE DUE TO TIME SPENT ON THE UPCOMING
STORM.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

CMX...EXPECT -SN TO DIMINISH THIS MRNG WITH PASSAGE OF DISTURBANCE
TO THE E...BUT PREDOMINANT MVFR CIGS WL REMAIN CLOSE TO INCOMING LO
PRES TROF THRU THE DAY. ARRIVAL OF ANOTHER DISTURBANCE TNGT WL BRING
MORE SN...WITH CONDITIONS DETERIORATING TO IFR OVERNGT.

SAW...EXPECT -SN/MVFR CONDITIONS TO DIMINISH BY NOON...WITH
CONDITIONS TRENDING TOWARD VFR MOST OF THE DAY WITH RELATIVELY DRY
SW FLOW AHEAD OF INCOMING LO PRES TROF. THIS TROF WL ARRIVE THIS
EVNG AND SERVE AS A FOCUS FOR SOME HEAVIER SN WITH CONDITIONS
DETERIORATING TO IFR LATER TNGT.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

MAIN FCST CONCERN DURING THIS FCST PERIOD INVOLVES LOW PRES MOVING
FROM THE PLAINS LATE TODAY TO THE LOWER GREAT LAKES ON WED AND
SOUTHEAST CANADA ON THU. TIGHTENING PRES GRADIENT BTWN THE LOW AND
HIGH PRES BUILDING FROM MANITOBA INTO THE NRN PLAINS WILL CAUSE N TO
NE GALES ACROSS ALL BUT FAR WESTERN LAKE SUPERIOR WED THRU THU.
SINCE INCREASINGLY COLDER AIR WILL ALSO BE SPREADING OVER THE
AREA...HEAVY FREEZING SPRAY WILL ALSO DEVELOP IN ICE FREE AREAS
DURING THIS TIME. THE WINDS/HEAVY FREEZING SPRAY WILL DIMINISH W-E
THU INTO FRI.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WARNING FROM 1 AM WEDNESDAY TO 7 PM EST THURSDAY
     FOR MIZ005-006.

  WINTER WEATHER ADVISORY FROM 1 AM EST /MIDNIGHT CST/ WEDNESDAY
     TO 7 AM EST /6 AM CST/ THURSDAY FOR MIZ001>003-009-084.

  WINTER WEATHER ADVISORY FROM 1 AM WEDNESDAY TO 1 PM EST
     THURSDAY FOR MIZ004.

  WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY EVENING
     FOR MIZ007-013-014-085.

LAKE SUPERIOR...
  GALE WARNING FROM 4 PM WEDNESDAY TO 1 AM EST FRIDAY FOR LSZ267.

  HEAVY FREEZING SPRAY WATCH FROM WEDNESDAY AFTERNOON THROUGH
     FRIDAY EVENING FOR LSZ267.

  HEAVY FREEZING SPRAY WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY
     EVENING FOR LSZ266.

  GALE WARNING FROM 7 AM WEDNESDAY TO 3 AM EST FRIDAY FOR LSZ266.

  GALE WARNING FROM 10 AM WEDNESDAY TO 3 PM EST THURSDAY FOR
     LSZ265.

  GALE WARNING FROM 4 AM WEDNESDAY TO 7 PM EST THURSDAY FOR LSZ264.

  GALE WARNING FROM 4 AM WEDNESDAY TO 1 AM EST THURSDAY FOR LSZ263.

&&

SYNOPSIS/DISCUSSION...AJ
AVIATION...KC
MARINE...KC
Hazardous weather outlook, Feb 17, 6:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
600 AM EST TUE FEB 17 2009

MIZ001>004-009-084-181300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-
SOUTHERN HOUGHTON-
600 AM EST TUE FEB 17 2009 /500 AM CST TUE FEB 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT 2 TO 4 INCHES OF SNOW ACCUMULATION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY SNOW AND BLOWING SNOW ARE FORECAST WEDNESDAY
INTO THURSDAY. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-006-181300-
MARQUETTE-ALGER-
600 AM EST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT 2 TO 4 INCHES OF SNOW TO ACCUMULATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW AND EXTENSIVE BLOWING SNOW ARE FORECAST WEDNESDAY INTO
THURSDAY. BLIZZARD CONDITIONS ARE POSSIBLE DURING THIS PERIOD...
ESPECIALLY NEAR LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILS.

STRONG NORTH WIND GUSTS TO 50 MPH OFF LAKE SUPERIOR WEDNESDAY
AFTERNOON INTO THURSDAY MAY CAUSE ICE TO BUILDUP AT THE MOUTH OF
RIVERS...POSSIBLY RESULTING IN ICE JAMS. IN ADDITION...WAVES AS
HIGH AS 15 TO 20 FEET WILL POUND EXPOSED AREAS NEAR THE LAKE
SUPERIOR SHORE WHERE THERE IS MINIMAL ICE PRESENT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ007-013-014-085-181300-
LUCE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
600 AM EST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT 3 TO 4 INCHES OF SNOW TO ACCUMULATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY SNOW AND BLOWING SNOW ARE FORECAST WEDNESDAY
INTO LATE THURSDAY. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ010>012-181300-
IRON-DICKINSON-MENOMINEE-
500 AM CST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT AS MUCH AS 2 TO 4 INCHES OF SNOW TO ACCUMULATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE SNOW AND SOME BLOWING SNOW ARE FORECAST WEDNESDAY INTO
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-263>267-181300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
600 AM EST TUE FEB 17 2009 /500 AM CST TUE FEB 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

FREQUENT NORTHEAST GALE FORCE GUSTS TO 35 KNOTS WILL DEVELOP OVER
NORTHWEST LAKE SUPERIOR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH TO NORTHEAST GALE FORCE WINDS AS HIGH AS 40 TO 45 KNOTS ARE
FORECAST OVER MUCH OF LAKE SUPERIOR WEDNESDAY THROUGH THURSDAY
NIGHT.

HEAVY FREEZING SPRAY IS LIKELY IN ICE FREE AREAS WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC/AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 5 winter weather, 1 blizzard. Local standard time, as filed.

Winter Storm, Luce

When
February 17, 9:00 AM EST to February 20, 8:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer at Rainbow Lodge near Two Heart measured a 24-hour snowfall amount of 10.5 inches ending on the morning of the 18th, with a two-day storm total of 18.5 inches ending on the morning of the 19th. The observer in Newberry measured 8.9 inches of snow for the 24-hour period ending on the morning of the 20th. North winds gusting to 25 to 30 mph throughout much of the event also caused considerable blowing and drifting of snow. Tahquamenon Area Schools were closed on the 19th due to the heavy snow and blowing snow.

Winter Storm, Delta

When
February 17, 8:00 PM EST to February 19, 11:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers measured 12-hour snow amounts of 5 to 6 inches over the east and northeast portion of the county on the morning of the 18th. Although snow amounts diminished during the day on the 18th, northwest winds continued to gust frequently over 25 mph resulting in considerable blowing and drifting of snow. Schools throughout Delta County were closed on the 19th.

Winter Weather, Menominee

When
February 17, 7:00 PM CST to February 18, 7:00 AM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

An observer south of Bark River along the Menominee/Delta County line measured four inches of snow in 12 hours.

Winter Storm, Northern Schoolcraft

When
February 17, 10:00 PM EST to February 20, 11:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Spotters estimated six inches of wet snow near Steuben for the 12-hour period ending at 10 am on the 18th. Periods of moderate lake effect snow and blowing snow continued from the 18th into the morning of the 20th causing reduced visibility and travel difficulties.

Winter Storm, Southern Schoolcraft

When
February 17, 10:00 PM EST to February 19, 7:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Spotters measured around six inches of snow between Cooks and Manistique for the 12-hour period ending on the morning of the 18th. Lighter snow and blowing snow continued to reduce visibilities into the 19th.

Winter Weather, Dickinson

When
February 17, 9:00 PM CST to February 18, 9:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

The observer in Norway measured 4.6 inches in 12 hours.

Winter Storm, Alger

When
February 18, 12:00 AM EST to 9:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

A trained spotter near Au Train estimated ten inches of snow at his house with visibility less than 150 feet in the evening hours.

Winter Storm, Marquette

When
February 18, 7:00 AM EST to February 19, 11:00 AM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

National Weather Service employees measured eight to nine inches of wet snow in Marquette during a 15-hour period. Snowfall rates exceeded an inch per hour on the evening of the 18th. Schools throughout much of Marquette County were closed on the 19th due to the heavy snowfall.

Winter Weather, Ontonagon

When
February 18, 8:00 AM EST to 8:00 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers throughout the county measured two to three inches of snow with considerable blowing and drifting of snow and icy roadways.

Winter Weather, Northern Houghton

When
February 18, 8:00 AM EST to February 19, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers in Painesdale and Laurium measured between 6 and 8 inches of snow for the 24-hour period ending on the morning of the 19th.

Winter Weather, Keweenaw

When
February 18, 9:00 AM EST to 9:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Mohawk measured nearly four inches of snow in 12 hours with considerable blowing snow.

Blizzard, Alger

When
February 18, 9:00 PM EST to February 20, 1:00 AM EST
Where
Alger forecast zone
Reported by
Law Enforcement
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Highway M-28 was closed from Harvey to Munising. The Michigan State Police reported whiteout conditions and severe drifting on M-28 due to moderate to heavy snow and blowing snow. The Munising ASOS measured frequent wind gusts of 40 mph or greater during the event. Schools were closed throughout much of Alger County on the 19th and 20th.

Winter Storm, Alger

When
February 20, 1:00 AM EST to 11:00 AM EST
Where
Alger forecast zone
Reported by
Law Enforcement
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Blizzard conditions subsided as Highway M-28 reopened by late morning on the 20th. Northwest winds gusting to 25 mph still caused some drifing of snow and reduction in visibility due to snow and blowing snow. Au Train-Onota and Munising schools remained closed on the 20th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154874, 154883, 154890, 154886, 154887, 154889, 154876, 154879, 154892, 154895, 154891, 154877, 154878.